Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 78, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Jun 11, 2009, 9:37 PM CDT for Van Buren County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2009, 9:37 PM CDT (02:37 UTC)
- Expired
- Jun 11, 2009, 10:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Van Buren County, TN
The radar
The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 8:18 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2096 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KOHX 120237
TOROHX
TNC175-120300-
/O.NEW.KOHX.TO.W.0078.090612T0237Z-090612T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
937 PM CDT THU JUN 11 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* TORNADO WARNING FOR...
VAN BUREN COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF SPENCER...
* UNTIL 1000 PM CDT
* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SPENCER...
MOVING EAST AT 30 MPH.
* THE TORNADO WILL BE NEAR...
RURAL CENTRAL VAN BUREN COUNTY AT 950 PM CDT
RURAL EASTERN VAN BUREN COUNTY AT 1000 PM CDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR CENTRAL TENNESSEE.
&&
LAT...LON 3559 8542 3562 8555 3580 8559 3580 8555
3572 8529
TIME...MOT...LOC 0237Z 288DEG 27KT 3570 8551
$$
211 follow-up statement
000
WWUS54 KOHX 120243
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
943 PM CDT THU JUN 11 2009
TNC175-120300-
/O.CON.KOHX.TO.W.0078.000000T0000Z-090612T0300Z/
VAN BUREN TN-
943 PM CDT THU JUN 11 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
VAN BUREN COUNTY...
AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SPENCER...MOVING
EAST AT 20 MPH.
THE TORNADO WILL BE NEAR...
SPENCER BY 950 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR CENTRAL TENNESSEE.
&&
LAT...LON 3559 8542 3562 8555 3580 8559 3580 8555
3572 8529
TIME...MOT...LOC 0243Z 285DEG 18KT 3571 8550
$$
21What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 9:21 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 11, 9:21 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 921 PM CDT THU JUN 11 2009 .MESOSCALE UPDATE...HAVE JUST SENT UPDATE FOR TORNADO WATCH IN EFFECT UNTIL MIDNIGHT FOR ALL BUT THE SW COUNTIES. SOLID BAND OF SHOWERS AND THUNDERSTORMS WAS MOVING ESE AT AROUND 30 MPH AND HAD ENTERED THE NORTHERN TIER OF COUNTIES AT THIS TIME. LOOKING AT VILS... FOR THE MOST PART THE LINE APPEARS TO BE MAINTAINING ITS INTENSITY. LATEST RUC MODEL FORECASTS SOME STABILIZATION AS THE EVENING CONTINUES ...BUT PRECIP EFFICIENCY VALUES STAY HIGH FOR NEXT FEW HOURS...AND SATELLITE INFRARED LOOP SHOWS COOLING CLOUD TOPS JUST NW OF STEWART COUNTY. SO IT APPEARS LINE WILL MAINTAIN ITSELF FOR NEXT COUPLE OF HOURS AND THEN HOPEFULLY WEAKEN. && .PREV DISCUSSION... /ISSUED 751 PM CDT THU JUN 11 2009/ DISCUSSION... ISSUED QUICK UPDATE TO INCREASE POPS NORTH. ALSO...ADDED THAT STRONG STORMS WILL BE POSSIBLE. SPS SENT EARLIER TO MENTION THIS AS WELL. WILL LIKELY LOWER POPS NORTH TO SOUTH AS THE BAND MOVES SOUTHWARD OVERNIGHT. UPDATE SENT. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && STEIGERWALDT
Hazardous weather outlook, Jun 11, 5:16 AM CDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 516 AM CDT THU JUN 11 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-121030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 516 AM CDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE MIDSTATE TODAY. THIS FEATURE WILL GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE MIDSTATE. A FEW OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THE FORECAST PERIOD. A FEW THUNDERSTORMS IN THE SOUTHWEST HALF OF THE AREA MAY BE SEVERE ON FRIDAY WITH DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER... SPOTTER ACTIVATION IS NOT ANTICIPATED. JLM
In the hours before
Local storm report, Jun 11, 5:28 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
528 PM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG 6 S MURFREESBORO 35.77N 86.39W
06/11/2009 RUTHERFORD TN AMATEUR RADIO
SIX MILES SOUTH OF MURFREESBORO AT 222 HEMLOCK AND
HIGHWAY 231 A REPORT WAS RECEIVED OF A FOUR FOOT TREE
UPROOTED WITH DAMAGE TO RESIDENCE. FOUR TO FIVE TREES
DOWN WITHIN 500FT PATH OF DAMAGE VISIBLE. INSURANCE
COMPANY ESTIMATES DAMAGE AT 120K. DAMAGED LOCATED IN OAK
MEADOWNS SUBDIVISION.
&&
JBWLocal storm report, Jun 11, 5:36 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL 10 WNW LINDEN 35.67N 88.01W
06/11/2009 E0.75 INCH PERRY TN PARK/FOREST SRVC
PENNY SIZE HAIL REPORTED BY MOUSETAIL LANDING STATE PARK
OFFICE
0930 AM TSTM WND DMG SHELBYVILLE 35.49N 86.45W
06/11/2009 BEDFORD TN LAW ENFORCEMENT
COUNTY SHERIFF REPORTED TREES DOWN COUNTY WIDE.
0940 AM TSTM WND DMG 4 SE NASHVILLE 36.13N 86.73W
06/11/2009 DAVIDSON TN EMERGENCY MNGR
TREES AND POWER LINES DOWN IN ANTIOCH AREA.
0940 AM TSTM WND DMG 6 S MURFREESBORO 35.77N 86.39W
06/11/2009 RUTHERFORD TN AMATEUR RADIO
SIX MILES SOUTH OF MURFREESBORO AT 222 HEMLOCK AND
HIGHWAY 231 A REPORT WAS RECEIVED OF A FOUR FOOT TREE
UPROOTED WITH DAMAGE TO RESIDENCE. FOUR TO FIVE TREES
DOWN WITHIN 500FT PATH OF DAMAGE VISIBLE. INSURANCE
COMPANY ESTIMATES DAMAGE AT 120K. DAMAGED LOCATED IN OAK
MEADOWNS SUBDIVISION.
0945 AM TSTM WND DMG MURFREESBORO 35.85N 86.39W
06/11/2009 RUTHERFORD TN PUBLIC
TREES DOWN ON E. MAIN NEAR MIDDLE TENNESSEE BLVD.
1005 AM HAIL MANCHESTER 35.47N 86.08W
06/11/2009 E0.75 INCH COFFEE TN TRAINED SPOTTER
SPOTTER REPORTED PENNY SIZED HAIL IN MANCHESTER.
1015 AM TSTM WND DMG 7 NE MANCHESTER 35.54N 85.99W
06/11/2009 COFFEE TN DEPT OF HIGHWAYS
TREE LIMBS DOWN 7-8 MILES NORTHEAST OF MANCHESTER.
1015 AM TSTM WND DMG WOODBURY 35.82N 86.07W
06/11/2009 CANNON TN LAW ENFORCEMENT
TREE BLOWN ONTO HOUSE ON CAVANDER BRANCH ROAD. MULTIPLE
TREES ON VEHICLES AT LOCAL LIBRARY.
1030 AM TSTM WND DMG SMITHVILLE 35.96N 85.82W
06/11/2009 DE KALB TN EMERGENCY MNGR
BARN BLOWN OVER AND ROOF BLOWN OFF BUILDING.
1030 AM TSTM WND DMG MCMINNVILLE 35.69N 85.78W
06/11/2009 WARREN TN EMERGENCY MNGR
TREES DOWN COUNTY WIDE.
1050 AM TSTM WND DMG SPARTA 35.93N 85.47W
06/11/2009 WHITE TN DEPT OF HIGHWAYS
SMALL TREES DOWN COUNTY WIDE.
1052 AM TSTM WND DMG 10 N SPARTA 36.08N 85.47W
06/11/2009 WHITE TN TRAINED SPOTTER
TREES DOWN ACROSS DITTY RD. HEAVY CLOUD TO GROUD
LIGHTNING.
1100 AM TSTM WND DMG LAFAYETTE 36.00N 86.57W
06/11/2009 RUTHERFORD TN EMERGENCY MNGR
SMALL TREE LIMBS DOWN COUNTY WIDE.
1110 AM TSTM WND DMG SPENCER 35.74N 85.46W
06/11/2009 VAN BUREN TN DEPT OF HIGHWAYS
SMALL TREES DOWN COUNTY WIDE.
1140 AM TSTM WND DMG CROSSVILLE 35.95N 85.04W
06/11/2009 CUMBERLAND TN EMERGENCY MNGR
SMALL DEBRIS AND MEDIUM SIZED TREES DOWN.
1150 AM TSTM WND DMG JAMESTOWN 36.43N 84.94W
06/11/2009 FENTRESS TN LAW ENFORCEMENT
SMALL TREES DOWN COUNTY WIDE.
&&
JBWSpecial weather statement, Jun 11, 7:15 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 715 PM CDT THU JUN 11 2009 TNZ005>011-022>034-064-066-120215- BENTON-CHEATHAM-CLAY-CUMBERLAND-DAVIDSON-DEKALB-DICKSON-FENTRESS- HOUSTON-HUMPHREYS-JACKSON-MACON-MONTGOMERY-OVERTON-PICKETT-PUTNAM- ROBERTSON-SMITH-STEWART-SUMNER-TROUSDALE-WILSON- 715 PM CDT THU JUN 11 2009 ...STRONG THUNDERSTORMS HEADING TOWARD NORTHERN PORTIONS OF THE MID STATE THIS EVENING... STRONG THUNDERSTORMS IN SOUTHERN KY WILL MOVE SOUTHEAST AND REACH THE NORTHERN BORDER OF MIDDLE TN BETWEEN 8 PM AND 9 PM THIS EVENING. THESE STRONG STORMS WILL EFFECT PRIMARILY THE NORTHERN THIRD OF THE MID STATE. AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTH OF PEMBROKE TO 29 MILES NORTH OF MURRAY...OR ALONG A LINE EXTENDING FROM 29 MILES NORTH OF OAK GROVE TO 29 MILES NORTH OF MURRAY...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL...AND WINDS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS. 21
Special weather statement, Jun 11, 8:57 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 857 PM CDT THU JUN 11 2009 TNZ005-120230- STEWART- 857 PM CDT THU JUN 11 2009 ...A STRONG THUNDERSTORM WAS AFFECTING STEWART COUNTY... AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS THAT WERE MOVING INTO NORTHERN STEWART COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 45 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. 31/JBW
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:36 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Pickett | 24 min |
| Jun 11, 8:49 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 41 min |
| Jun 11, 8:52 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Macon, Robertson, Sumner | 38 min |
| Jun 11, 8:58 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Pickett | 32 min |
| Jun 11, 9:12 PM CDT | Tornado Warning | OHX | Pickett | 18 min |
| Jun 11, 9:30 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Robertson | 32 min |
| Jun 11, 9:57 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 18 min |
| Jun 11, 10:12 PM CDT | Tornado Warning | OHX | Coffee, Grundy, Warren | 33 min |
| Jun 12, 12:05 AM CDT | Severe Thunderstorm Warning | OHX | Hickman | 25 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.